Minnesota, 2003

Tornadoes in Minnesota, July 14, 2003

July 14, 2003 · NWS MPX · 9 events in 3 counties and zones

8 tornado, 1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.7 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 14, 1:34 PM CST, 4 hours 56 minutes earlier.

Area forecast discussion, Jul 14, 1:34 PM CST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
234 PM CDT MON JUL 14 2003

SURFACE LOW PRESSURE NEAR KFSD AT MID AFTERNOON SHOULD TRACK INTO NW
IA OVER THE NEXT SEVERAL HOURS BASED ON PRESSURE RISE/FALL COUPLET
NW AND SE OF THE LOW. VERY UNSTABLE CONDITIONS EXIST OVER EASTERN NE
AND WESTERN IA AND FAR SW MN. BELIEVE THIS IS WHERE MUCH OF THE
ACTION WILL BE DURING THE LATE AFTERNOON AND EVENING HOURS. ANOTHER
AREA OF CONCERN WILL BE FAR NORTHERN MN IN THE VICINITY OF ANOTHER
SURFACE LOW. A SURFACE TROUGH CONNECTS THESE TWO LOWS AND
TEMPERATURES ARE REBOUNDING ACROSS WEST CENTRAL MN. EXPECT SCATTERED
SHOWERS AND THUNDERSTORMS TO KEEP DEVELOPING FOR THE REMAINDER OF
THE AFTERNOON AND EARLY EVENING AHEAD OF THE TROUGH WITH MORE
WIDESPREAD ACTIVITY CONTINUING OVER EASTERN MN AND WEST CENTRAL WI
WHERE BETTER H8-H3 THICKNESS DIFFLUENCE IS INDICATED AND AMPLE H8-H7
THETA-E ADVECTION IS FORECAST. WILL HAVE CHANCE POPS ACROSS THE
WESTERN CWA THIS EVENING WITH LIKELY POPS IN THE EAST. A COOL FRONT
WILL THEN MOVE ACROSS THE FORECAST AREA DURING THE OVERNIGHT HOURS.
A COUPLE OF DRY AND PLEASANT DAYS ARE THEN IN THE OFFING FOR TUESDAY
AND WEDNESDAY. PATTERN BEGINS TO BECOME MORE CONFUSED LATER
WEDNESDAY AND THURSDAY AS A COOL FRONT DROPS SOUTH FROM CANADA. 12Z
AVN HANGS THE FRONT UP ACROSS THE CWA BY FRIDAY MORNING AND WILL
HAVE LOW CHANCE POPS WITH THE FRONT FOR SEVERAL DAYS. WILL KEEP THE
WEEKEND DRY WITH ANOTHER CHANCE FOR RAIN MOVING BACK IN ON MONDAY.

.MSP...NONE.

RAH
Hazardous weather outlook, Jul 14, 4:10 AM CST, 14 hours 20 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-151100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
510 AM CDT MON JUL 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER MUCH OF
SOUTHERN MINNESOTA TODAY INTO THIS EVENING.  THE MODERATE RISK AREA
IS LOCATED SOUTH OF A LINE FROM NEW ULM...TO THE TWIN CITIES AND
NEAR EAU CLAIRE WISCONSIN.  SURROUNDING THE MODERATE RISK IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN.  A COLD FRONT AND LOW PRESSURE SYSTEM
IS EXPECTED TO MOVE INTO WESTERN MINNESOTA THIS AFTERNOON AND INTO
WESTERN WISCONSIN TONIGHT.  STRONG TO SEVERE THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG THE FRONT AS IT SWEEPS EAST TODAY AND THIS
EVENING.  THE MAIN THREAT OF FROM THE STORMS WILL BE LARGE HAIL AND
DAMAGING WINDS...BUT A TORNADO OR TWO CAN NOT BE RULED
OUT...ESPECIALLY OVER SOUTH CENTRAL MINNESOTA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED DURING THE DAY AND THIS
EVENING ACROSS CENTRAL AND SOUTHERN MINNESOTA INTO WEST CENTRAL WISCONSIN.

In the hours before

Local storm report, Jul 14, 3:11 PM CST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
0411 PM CDT MON JUL 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    ELROSA                    MN   1.00 IN HAIL
07/14/03   STEARNS

TDK
Local storm report, Jul 14, 4:03 PM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
0503 PM CDT MON JUL 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    3 SE ST CLOUD             MN   0.75 IN HAIL
07/14/03   SHERBURNE                      REPORTED AT ST CLOUD
                                          AIRPORT BY HAM RADIO
                                          OPERATOR.

0448 PM    4 ESE ROCKVILLE           MN   0.88 IN HAIL
07/14/03   STEARNS                        REPORTED BY HAM RADIO
                                          OPERATOR.

0440 PM    5 SW ST JOSEPH            MN   1.75 IN HAIL
07/14/03   STEARNS                        HAIL COVERED GROUND.
                                          LEAVES STRIPPED. REPORTED
                                          BY PUBLIC.

TDK
Local storm report, Jul 14, 6:24 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
0724 PM CDT MON JUL 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0716 PM    SLEEPY EYE                MN   TORNADO TOUCHED DOWN
07/14/03   BROWN                          ONLY MOMENTARILY ACCORDING
                                          TO TRAINED SPOTTER

AJZ

The radar

The Minneapolis radar (KMPX), 104 km away, was scanning. The volume nearest the first event began at 00:28 UTC.

Open the radar archive at this moment

Event by event

8 tornado, 1 funnel cloud. Local standard time, as filed.

Tornado, Brown

When
July 14, 6:30 PM CST to 6:35 PM CST
Where
Brown County, 6 mi W of Searles
Rating
F0
Path length
2 mi
Path width
50 yd
Reported by
STORM CHASER
Coordinates
44.233, -94.550

Tornado tore across corn fields and several groves of trees. Videotaped by storm chasers.

Tornado, Brown

When
July 14, 6:52 PM CST
Where
Brown County, 1 mi N of Searles
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
STORM CHASER
Coordinates
44.250, -94.433

Brief touchdown in open field as videotaped by storm chaser. This tornado was from a different supercell than that which produced a tornado 6 W Searles at 1830. The supercell which spawned this tornado 1 N Searles went on to produce six more tornadoes: 5 in Blue Earth County and 1 in Waseca County.

Tornado, Blue Earth

When
July 14, 7:20 PM CST to 7:21 PM CST
Where
Blue Earth County, 3 mi E of Lake Crystal
Rating
F2
Path length
0.5 mi
Path width
50 yd
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
44.117, -94.150

The second tornado from a cyclic tornadic supercell touched down on the western edge of a farmstead. It snapped a dozen trees and demolished a barn and sheds. The roof of a house was peeled away and four vehicles were moved.

Tornado, Blue Earth

When
July 14, 7:22 PM CST to 7:25 PM CST
Where
Blue Earth County, 3 mi NW of Rapidan
Rating
F1
Path length
2.5 mi
Path width
50 yd
Reported by
NWS STORM SURVEY
Coordinates
44.133, -94.100

The third tornado in a series touched down in a corn field and trekked straight east. It caused minor house damage and knocked down several sheds and outbuildings, then moved across corn and bean fields before causing minor damage to a farmstead. It dissipated shortly after moving through the farmstead. Videotaped by storm chasers.

Tornado, Blue Earth

When
July 14, 7:27 PM CST to 7:31 PM CST
Where
Blue Earth County, 2 mi NE of Rapidan
Rating
F1
Path length
3 mi
Path width
220 yd
Property damage
$500,000
Reported by
NWS STORM SURVEY
Coordinates
44.117, -94.050

The fourth tornado in a series formed atop a bluff on the west side of the Le Sueur River valley, struck two homes down in the river valley, then moved back up the bluffs on the east side of the valley, where it snapped many trees and produced minor damage to some more houses, sheds and outbuildings. Videotaped by storm chasers.

Tornado, Blue Earth

When
July 14, 7:34 PM CST to 7:37 PM CST
Where
Blue Earth County, 4 mi SSE of Mankato
Rating
F1
Path length
2 mi
Path width
100 yd
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
44.117, -93.983

The fifth tornado in a series touched down in a corn field, clipped a couple of storage buildings and a lawn care center, then moved across more fields and a meadow before dissipating.

Tornado, Blue Earth

When
July 14, 7:43 PM CST to 7:48 PM CST
Where
Blue Earth County, 3 mi NE of St Clair
Rating
F2
Path length
1.5 mi
Path width
220 yd
Property damage
$2.0 million
Reported by
NWS STORM SURVEY
Coordinates
44.117, -93.800

The sixth tornado in a series was the last of five to hit Blue Earth County. This one took direct aim on four farmsteads. Barns, sheds and outbuildings were downed. A roof was taken off a house and numerous trees were snapped. Law Enforcement video showed this to be a multiple vortex tornado.

Tornado, Waseca

When
July 14, 7:55 PM CST
Where
Waseca County, 1 mi W of Janesville
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
44.117, -93.733

Captured on video by law enforcement, this was the seventh and last in a series of tornadoes produced by a cyclic tornadic supercell. It touched down briefly in an open field and dissipated before reaching the city of Janesville.

Funnel Cloud, Waseca

When
July 14, 8:07 PM CST
Where
Waseca County, Waseca Muni Arpt
Reported by
EMERGENCY MANAGER
Coordinates
44.022, -93.587 (the zone’s center; the record gives no point)

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyThe tornado archive for Minnesota, 2003Warnings in Minnesota, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329686, 5329687, 5329754, 5329755, 5329756, 5329757, 5329758, 5329759, 5329760.